Debris Flow, West Glacier Region
- When
- June 13, 6:00 PM MST
- Where
- West Glacier Region forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 47.971, -114.069 (the zone’s center; the record gives no point)
Thunderstorms brought heavy rains which caused 10 mudslides across Going to the Sun Road in Glacier National Park.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MSO wrote it up.
Thunderstorms brought heavy rains which caused 10 mudslides across Going to the Sun Road in Glacier National Park.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Jun 13, 3:26 PM MST, 2 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 426 PM MDT TUE JUN 13 2006 .UPDATE...STRONG STORMS ARE MOVING INTO NORTH CENTRAL IDAHO THIS HOUR. THESE STORMS ARE CAPABLE OF PRODUCING HEAVY RAIN...WHICH MAY LEAD TO FLASH FLOODING OVER THE BLACKERBY BURN SITE NEAR GRANGEVILLE. ALSO HIGHWAY 95 FROM RIGGINS TO SLATE CREEK WILL HAVE TO BE MONITORED FOR MUD AND DEBRIS SLIDES. THEREFORE A FLASH FLOOD WATCH HAS BEEN ISSUED UNTIL 8 PM MDT. && .AVIATION...STRONG TO SEVERE THUNDERSTORMS WILL FORM THIS AFTERNOON AND PERSIST THROUGH THE EVENING HOURS ACROSS MANY WESTERN MONTANA AND CENTRAL IDAHO FLIGHT PATHS AND TERMINALS. HAIL...BOTH AT THE SURFACE AND ALOFT...GUSTY WINDS...FREQUENT LIGHTNING AND HEAVY RAIN CAN BE EXPECTED WITH THE STRONGEST STORMS. FYI...BOTH TAFS AND TWEBS FOR KSMN HAVE BEEN NILED DUE TO EQUIPMENT PROBLEMS. PLEASE SEE APPROPRIATE TAFS AND TEWBS FOR FURTHER INFORMATION. && .HYDROLOGY...STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS EVENING ACROSS THE AREA. MAIN SEVERE WEATHER CONCERNS WILL BE FOR HEAVY RAIN...LARGE HAIL AND DAMAGING WINDS. IN ADDITION...FLASH FLOODING AND OR MUD AND DEBRIS FLOWS ARE POSSIBLE IN THE BLACKERBY BURN AREA NEAR GRANGEVILLE AND MUD AND DEBRIS PRONE AREAS NEAR RIGGINS. && .PREV DISCUSSION... (ISSUED 223 PM MDT TUE JUN 13 2006) SHORT TERM...SEVERE WEATHER THREAT EXISTS FOR THIS AFTERNOON AND EVENING AS A THERMAL TROUGH SAGS OVER THE REGION AND AN UPPER LEVEL JET PUSHES INTO WESTERN MONTANA. MOISTURE AMOUNTS ARE FAVORABLE FOR AREAS ALONG AND NORTH OF A LINE FROM GRANGEVILLE TO MISSOULA TO SEELEY LAKE...TO SEE LARGE HAIL...GUSTY WINDS AND HEAVY RAIN. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR ALL OF NORTH CENTRAL IDAHO AND WESTERN MONTANA EXCEPT FOR SILVER BOW AND DEERLODGE COUNTIES WHERE MOISTURE AMOUNTS ARE LIMITED. THIS BOUNDARY WILL SHIFT TO THE EAST LATE THIS EVENING...EFFECTIVELY ENDING THE CHANCE FOR SEVERE WEATHER BY ABOUT 9 PM. AN UPPER LEVEL TROUGH WILL BEGIN TO PUSH INTO THE REGION EARLY TOMORROW MORNING...BRINGING INCREASED CLOUD COVER AND MORE WIDESPREAD RAIN. LONG TERM...A COOL AND MOIST PACIFIC TROUGH WILL PUSH INTO THE REGION ON WEDNESDAY. THIS WILL BRING SIGNIFICANT RAINFALL TO NORTH CENTRAL IDAHO AND WESTERN MONTANA. TEMPERATURES WILL ALSO COOL ABOUT 10 TO 15 DEGREES FROM TUESDAYS READINGS. THE TROUGH WILL BE SLOW TO MOVE OFF TO THE NORTHEAST...THEREFORE KEEPING A CHANCE OF RAIN IN THE FORECAST UNTIL MID DAY ON THURSDAY. A SLOW WARMING TREND ALONG WITH SOME SCATTERED SHOWERS...MAINLY IN NORTHWEST MONTANA WILL BE SEEN FROM THURSDAY THROUGH SATURDAY NIGHT. SOUTHWEST FLOW ON SATURDAY AFTERNOON AND EVENING WILL BRING IN SLIGHTLY MORE UNSTABLE CONDITIONS AND HAVE MENTIONED SOME THUNDER. SUNDAY THROUGH WEDNESDAY THE PACIFIC NORTHWEST WILL REMAIN UNDER A BROAD TROUGH AND WESTERLY (ZONAL) FLOW. THEREFORE I HAVE KEPT CHANCES FOR PRECIPITATION AND TEMPERATURES NEAR CLIMATOLOGICAL VALUES UNTIL THESE TIME PERIODS COME CLOSER AND FURTHER DETAILS CAN BE ESTABLISHED FROM FORECAST MODELS. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...FLASH FLOOD WATCH UNTIL 9 PM TUESDAY FOR GRANGEVILLE REGION AND...LOWER HELLS CANYON/SALMON RIVER REGION. && UPDATE...MEAD PREV DISCUSSION...MEAD/VAI/KOLATA/DICKERSON AVIATION...DICKERSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 434 PM MDT TUE JUN 13 2006 IDZ006>008-140300- SOUTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION- LOWER HELLS CANYON/SALMON RIVER REGION- 334 PM PDT TUE JUN 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO. THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM PDT THIS EVENING. PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION. .DAY ONE...TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS EVENING ACROSS THE AREA. MAIN SEVERE WEATHER CONCERNS WILL BE FOR HEAVY RAIN...LARGE HAIL AND DAMAGING WINDS. A SEVERE THUNDERSTORM WATCH AND FLASH FLOOD WATCH HAVE BEEN ISSUED UNTIL 900 PM MDT. SKYWARN SPOTTER NETWORK ACTIVATION WILL BE NEEDED THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HAZARDOUS WEATHER IS NOT EXPECTED WEDNESDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ005-009-010-MTZ001>006-043-140300- NORTHERN CLEARWATER MOUNTAINS-WESTERN LEMHI COUNTY- EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-WEST GLACIER REGION- FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION- MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS- POTOMAC/SEELEY LAKE REGION- 334 PM PDT TUE JUN 13 2006 /434 PM MDT TUE JUN 13 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS EVENING ACROSS THE AREA. MAIN SEVERE WEATHER CONCERNS WILL BE FOR HEAVY RAIN...LARGE HAIL AND DAMAGING WINDS. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 900 PM MDT. SKYWARN SPOTTER NETWORK ACTIVATION WILL BE NEEDED THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HAZARDOUS WEATHER IS NOT EXPECTED WEDNESDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ007-140300- BUTTE/BLACKFOOT REGION- 434 PM MDT TUE JUN 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MONTANA. .DAY ONE...TONIGHT ISOLATED STRONG TO SEVERE MAINLY DRY THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS EVENING ACROSS THE AREA. MAIN SEVERE WEATHER CONCERNS WILL BE FOR DAMAGING WINDS. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE NORTHERN PORTION OF THE BUTTE BLACKFOOT REGION UNTIL 900 PM MDT. SKYWARN SPOTTER NETWORK ACTIVATION WILL BE NEEDED THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HAZARDOUS WEATHER IS NOT EXPECTED WEDNESDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
152 PM MDT TUE JUN 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM HAIL ALBERTON 47.00N 114.47W
06/12/2006 E0.75 INCH MINERAL MT PUBLIC
0723 PM HAIL NINEMILE 47.02N 114.41W
06/12/2006 E0.75 INCH MISSOULA MT NWS EMPLOYEE
0725 PM HAIL 1 W HUSON 47.03N 114.35W
06/12/2006 E0.75 INCH MISSOULA MT AMATEUR RADIO
MILE MARKER 78, MISSOULA COUNTY
0812 PM HAIL HUSON 47.03N 114.33W
06/12/2006 E1.00 INCH MISSOULA MT TRAINED SPOTTER
0830 PM HAIL HAPPYS INN 48.08N 115.14W
06/12/2006 E0.50 INCH LINCOLN MT PUBLIC
0835 PM HAIL 1 E ST. IGNATIUS 47.32N 114.07W
06/12/2006 E1.00 INCH LAKE MT TRAINED SPOTTER
REPORTED BY STEVE STANLEY OEM
0930 PM HAIL 2 SE ALBERTON 46.98N 114.44W
06/12/2006 M1.75 INCH MISSOULA MT TRAINED SPOTTER
A TRAINED WEATHER SPOTTER REPORTED HAIL THE SIZE OF GOLF
BALLS.
0948 PM HAIL 1 W HUSON 47.03N 114.35W
06/12/2006 M1.00 INCH MISSOULA MT TRAINED SPOTTER
1028 PM HAIL CHARLO 47.44N 114.17W
06/12/2006 M0.75 INCH LAKE MT AMATEUR RADIO
1028 PM HAIL RONAN 47.53N 114.10W
06/12/2006 M0.75 INCH LAKE MT AMATEUR RADIO
1031 PM HAIL CHARLO 47.44N 114.17W
06/12/2006 E0.50 INCH LAKE MT TRAINED SPOTTER
&&
DICKERSONPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
303 PM MDT TUE JUN 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM HAIL ALBERTON 47.00N 114.47W
06/12/2006 E0.75 INCH MINERAL MT PUBLIC
0723 PM HAIL NINEMILE 47.02N 114.41W
06/12/2006 E0.75 INCH MISSOULA MT NWS EMPLOYEE
0725 PM HAIL 1 W HUSON 47.03N 114.35W
06/12/2006 E0.75 INCH MISSOULA MT AMATEUR RADIO
MILE MARKER 78, MISSOULA COUNTY
0812 PM HAIL HUSON 47.03N 114.33W
06/12/2006 E1.00 INCH MISSOULA MT TRAINED SPOTTER
0830 PM HAIL HAPPYS INN 48.08N 115.14W
06/12/2006 E0.50 INCH LINCOLN MT PUBLIC
0830 PM HAIL 7 ESE EUREKA 48.84N 114.91W
06/12/2006 E0.75 INCH LINCOLN MT TRAINED SPOTTER
HAIL FELL FOR 20 MINUTES.
0835 PM HAIL 1 E ST. IGNATIUS 47.32N 114.07W
06/12/2006 E1.00 INCH LAKE MT TRAINED SPOTTER
REPORTED BY STEVE STANLEY OEM
0930 PM HAIL 2 SE ALBERTON 46.98N 114.44W
06/12/2006 M1.75 INCH MISSOULA MT TRAINED SPOTTER
A TRAINED WEATHER SPOTTER REPORTED HAIL THE SIZE OF GOLF
BALLS.
0948 PM HAIL 1 W HUSON 47.03N 114.35W
06/12/2006 M1.00 INCH MISSOULA MT TRAINED SPOTTER
1028 PM HAIL CHARLO 47.44N 114.17W
06/12/2006 M0.75 INCH LAKE MT AMATEUR RADIO
1028 PM HAIL RONAN 47.53N 114.10W
06/12/2006 M0.75 INCH LAKE MT AMATEUR RADIO
1031 PM HAIL CHARLO 47.44N 114.17W
06/12/2006 E0.50 INCH LAKE MT TRAINED SPOTTER
&&
DICKERSONThe national radar mosaic for the moment the first event began.
1 debris flow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5512070.